Missouri, 2006Flash Flood in Missouri, May 9, 2006
May 9, 2006 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 5:26 PM CST, 4 minutes earlier.
Area forecast discussion, May 9, 5:26 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT TUE MAY 9 2006
...SEVERE WEATHER UPDATE...
.UPDATE...
THUNDERSTORMS HAVE DEVELOPED ACROSS FAR SOUTHERN MISSOURI ALONG A
RESIDUAL OUTFLOW BOUNDARY. AN INTENSE THUNDERSTORM WAS TRACKING
ACROSS OZARK INTO HOWELL COUNTIES AT 625 PM. BACKGROUND HELICITIES
WERE AROUND 100 M2/S2 BUT HAVE TRENDED UPWARD THE PAST COUPLE OF
HOURS. ALTHOUGH THE TORNADO POTENTIAL ACROSS FAR SOUTH CENTRAL
MISSOURI APPEARS LOW IT CANNOT BE RULED OUT. AT THE VERY LEAST...
AMPLE DEEP LAYERED SHEAR IS IN PLACE TO SUPPORT ROTATING UPDRAFTS
WITH POTENTIAL OF VERY LARGE HAIL ACROSS FAR SOUTH CENTRAL MISSOURI.
INTENSE RAINFALL RATES AND WET GROUND CONDITIONS WILL PROMOTE SOME
LOCALIZED FLOODING. THE BOUNDARY AND ASSOCIATED CONVECTION WILL SAG
SOUTH INTO NORTHERN ARKANSAS THIS EVENING WITH A TEMPORARY BREAK
FROM THUNDERSTORMS ACROSS SOUTHERN MISSOURI. ANOTHER ROUND OF
THUNDERSTORMS AND HEAVY RAINFALL WILL DEVELOP BY WEDNESDAY MORNING
AS THE NEXT SIGNIFICANT SHORTWAVE SWEEPS INTO THE REGION.
FOSTER
&&
.DISCUSSION...
OUTFLOW BOUNDARY LEFT OVER FROM EARLY MORNING STORMS HAS DRIFTED
SOUTHWARD AND CURRENTLY EXTENDS FROM NEOSHO TO NIXA TO HOUSTON.
EARLIER BREAKS IN CLOUD COVER ALLOWED THE AREA TO HEAT INTO THE MID
TO UPPER 70S WITH DEWPOINT TEMPERATURES RECOVERING INTO THE MID 60S
OVER MUCH OF THE REGION. CAPPING INVERSION IS GONE AND NOW WE ARE
PRETTY MUCH IN A WAIT AND SEE WHERE IT GOES MODE. LATEST RADAR SHOWS
A FEW ECHOES BUBBLING OVER EASTERN NEWTON COUNTY SO WE WILL CONTINUE
TO WATCH THIS AREA CLOSELY.
MAIN COLD FRONT HAS MADE SOME SOUTHWARD PROGRESS...AND EXTENDS
ROUGHLY FROM COLUMBIA TO CHANUTE. THE CONVERGENCE ALONG THE FRONT
COMBINED WITH DISTURBED UPPER FLOW WILL KEEP PRECIP CHANCES GOING
THROUGH THE NIGHT AND INTO WEDNESDAY MORNING. PRECIPITABLE WATER
REMAINS WELL ABOVE AN INCH...AND WITH THE ALREADY HEAVY RAINFALL
RECEIVED EARLIER TODAY AND POTENTIAL FOR MORE RAIN THROUGH
TONIGHT...A FLOOD WATCH WILL BE POSTED FOR ABOUT THE SOUTHERN 2/3RDS
OF THE FORECAST AREA.
OVER THE NEXT FEW DAYS...THE MAIN UPPER TROUGH WILL TRACK ACROSS THE
NORTHERN PLAINS BEFORE CUTTING OFF AND STALLING OVER NORTHERN
INDIANA. THERE IS STILL A CHANCE FOR GLANCING LIGHT PRECIP OVER
CENTRAL MISSOURI IF CYCLONIC CIRCULATION BECOMES BROAD ENOUGH.
HOWEVER FOR NOW WILL CONTINUE WITH A DRY FORECAST THROUGH SATURDAY
AS NORTHERLY SURFACE FLOW ADVECTS A DRY AND COOL AIRMASS OVER THE
REGION.
IN THE EXTENDED....MAINTAINED LOW CHANCES FOR SHOWERS/STORMS FROM
SATURDAY NIGHT THROUGH SUNDAY NIGHT AS UPPER LOW MEANDERS WESTWARD
INTO EASTERN ILLINOIS AND WESTERN/CENTRAL KENTUCKY. OTHERWISE WILL
KEEP TEMPERATURES ON THE COOL SIDE AS UPPER LOW HELPS SPREAD
CANADIAN AIR INTO THE CENTRAL U.S. THROUGH EARLY NEXT WEEK.
TERRY
&&
.AVIATION...
FOR THE 00Z TAFS...STORMS FORMING ALONG BOUNDARY TO THE SOUTH OF THE
KSGF AND KJLN TERMINALS SHOULD REMAIN TO THE SOUTH DURING THE
EVENING HOURS. WILL KEEP VFR CONDITIONS IN TIL AFTER MIDNIGHT.
UPPER LEVEL SYSTEM NOW MOVING INTO THE SOUTHERN PLAINS WILL PUSH
CONVECTION NOW OVER TEXAS PANHANDLE INTO THE AREA. EXPECT MVFR TO
IFR CONDITIONS AS CONVECTION AND TRAILING STRATIFORM RAIN MOVES
THROUGH THE AREA. CONDITIONS EXPECTED TO IMPROVE TO VFR AFTER 18Z
WITH THE PASSAGE OF THE SURFACE FRONT.
GAEDE
&&
.HYDROLOGY...
THE OZARKS AND SOUTHEAST KANSAS HAVE HAD NEARLY 150-200% ABOVE
NORMAL RAINFALL SINCE APRIL 25TH. ANY ADDITIONAL HEAVY RAINFALL WILL
CREATE FLOODING PROBLEMS ACROSS THE REGION. THEREFORE...A FLOOD
WATCH HAS BEEN ISSUED FOR OVERNIGHT. FLASH FLOOD GUIDANCE VALUES
RECENTLY HAVE DECREASE TO LESS THAN ONE INCH (HOURLY VALUES) FOR A
GOOD PART OF THE OZARKS AND SOUTHEAST KANSAS. WITH 3/6 HOUR FLASH
FLOOD GUIDANCE VALUES BETWEEN 1.5 TO 3.0 INCHES. WITH THE AMOUNT OF
RAINFALL EXPECTED OVERNIGHT...FLOODING IS A GOOD POSSIBILITY. EVEN
RIVER FLOODING MAY BECOME A PROBLEM IF WE GET AMOUNTS EXCEEDING
THREE INCHES OVERNIGHT. JLT
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...AREAS SOUTH OF A NEVADA TO OSAGE BEACH TO VIENNA LINE FROM 6 PM
TO 6 AM.
KS...CHEROKEE AND CRAWFORD COUNTY FROM 6 PM TO 6 AM.
WFO SGF
Hazardous weather outlook, May 9, 12:00 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE MAY 9 2006
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT TUE MAY 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS PRODUCING...
LARGE HAIL TO THE SIZE OF GOLF BALLS.
DAMAGING WINDS IN EXCESS OF 60 MPH.
ISOLATED TORNADOES.
TORRENTIAL RAINFALL PRODUCING FLASH FLOODING.
AREAS AFFECTED AND TIMING:
THE ENTIRE OZARKS REGION AFTER 2 PM.
DISCUSSION:
AN OUTFLOW BOUNDARY THAT EXTENDS FROM FORT LEONARD WOOD TO JUST
NORTH OF JOPLIN WILL BE FOCUS FOR STORM INITIATION THIS AFTERNOON.
INSTABILITY IS INCREASING ALONG THE OUTFLOW BOUNDARY...WITH A
WEAK CAPPING INVERSION EXPECTED TO BREAK AFTER 2 PM.
VERTICAL WIND PROFILES MAY SUPPORT AN ISOLATED TORNADO OVER
EXTREME SOUTHWEST MO. HOWEVER...HAIL TO GOLF BALL SIZE AND
SPORADIC WIND GUSTS OVER 60 MPH APPEAR TO BE THE MAIN STORM
HAZARDS.
A COLD FRONT IS EXPECTED TO SHIFT SOUTHEAST ACROSS THE REGION
LATER TONIGHT...AND WILL PROVIDE ADDITIONAL LIFT FOR ANOTHER ROUND
OF THUNDERSTORMS. LARGE HAIL WILL BE THE MAIN HAZARD WITH STORMS
THAT DEVELOP OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL LIKELY BE ONGOING ON WEDNESDAY MORNING ACROSS
THE EASTERN MISSOURI OZARKS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
TERRY
In the hours before
Local storm report, May 9, 3:14 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN 4 N WALNUT SHADE 36.79N 93.19W
05/09/2006 E0.75 INCH TANEY MO EMERGENCY MNGR
HEAVY RAIN FELL ACROSS THE BULL CREEK BASIN WHERE A
COUNTY ROAD LOW WATER CROSSING HAD A FOOT OF WATER
FLOWING OVER IT. A VEHICLE TRIED TO CROSS THE LOW WATER
CROSSING AND GOT STUCK. LOCAL EMERGENCY OFFICIALS WERE
CALLED TO RESCUE TWO INDIVIDUALS.
&&
JLTLocal storm report, May 9, 3:45 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 5 N AVA 37.02N 92.66W
05/09/2006 E0.75 INCH DOUGLAS MO EMERGENCY MNGR
DIME AND PEA SIZE HAIL NEAR MT. ZION
&&
SCHULTZSpecial weather statement, May 9, 4:09 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT TUE MAY 9 2006
MOZ097-098-101>106-100015-
HOWELL-SHANNON-MCDONALD-BARRY-STONE-TANEY-OZARK-OREGON-
INCLUDING THE CITIES OF...WEST PLAINS...WINONA...EMINENCE...
ANDERSON...PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...
GALENA...BRANSON...FORSYTH...GAINESVILLE...THEODOSIA...THAYER...
ALTON
509 PM CDT TUE MAY 9 2006
THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 320 IN
EFFECT UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING AREAS
IN MISSOURI THIS WATCH INCLUDES 8 COUNTIES
IN SOUTH CENTRAL MISSOURI
HOWELL OREGON SHANNON
IN SOUTHWEST MISSOURI
BARRY MCDONALD OZARK
STONE TANEY
THIS INCLUDES THE CITIES OF...ALTON...ANDERSON...BRANSON...
CASSVILLE...EMINENCE...FORSYTH...GAINESVILLE...GALENA...
KIMBERLING CITY...MONETT...PINEVILLE...THAYER...THEODOSIA...
WEST PLAINS...WILLOW SPRINGS AND WINONA.
WFO SGF
Special weather statement, May 9, 4:29 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
529 PM CDT TUE MAY 9 2006
MOZ096-092330-
DOUGLAS-
529 PM CDT TUE MAY 9 2006
...SIGNIFICANT WEATHER ALERT FOR DOUGLAS COUNTY UNTIL 630 PM CDT...
AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
WILLOW SPRINGS TO 10 MILES SOUTH OF AVA...AND MOVING EAST AT 25 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
RUNNELS
Local storm report, May 9, 4:40 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 5 NE AVA 37.00N 92.60W
05/09/2006 DOUGLAS MO EMERGENCY MNGR
LOW WATER CROSSING FLOODED AND IMPASSABLE ON COUNTY RD
209 OFF HIGHWAY FF.
&&
SCHULTZLocal storm report, May 9, 5:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
617 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL DORA 36.78N 92.22W
05/09/2006 E0.75 INCH OZARK MO CO-OP OBSERVER
DIME SIZE HAIL
&&
SCHULTZFlash Flood, Douglas
- When
- May 9, 5:30 PM CST to 8:00 PM CST
- Where
- Douglas County, 5 mi NE of Ava
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.933, -92.499 (the zone’s center; the record gives no point)
A round of thunderstorms caused excessive rainfall over portions of Douglas County. Several low water crossings became impassable, including a section of County Road 209 near its intersection with Highway FF, and section of Highway Y near its intersection with Highway FF.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 9, 20063 deaths · 10 injured · $1.6 million · F3 · 16 events
- High Surf in Oregon, May 9, 20063 deaths · 1 event
- Tornado and Hail in Texas, May 9 to 10, 20061 injured · $5.9 million · F2 · 12 events
- Hail and Damaging Winds in Texas, May 9 to 10, 2006$1.1 million · 4.5 in hail · 30 events
- Tornado and Flash Flooding in Oklahoma, May 9 to 10, 2006$132,000 · F1 · 45 events
- Flash Flood in Mississippi, May 9, 2006$3.0 million · 1 event
- Tornadoes and Flash Flooding in Oklahoma, May 9 to 10, 2006$47,000 · F0 · 65 events
- Hail and Damaging Wind in Mississippi, May 9, 2006$350,000 · 1.75 in hail · 4 events
- Hail in Mississippi, May 9, 2006$200,000 · 2.75 in hail · 3 events
- Hail in Mississippi, May 9 to 10, 2006$220,000 · 1 in hail · 1 event
- Hail and Damaging Wind in Texas, May 9, 2006$100,000 · 1.75 in hail · 9 events
- Hail in Texas, May 9, 2006$35,000 · 4.5 in hail · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509244.